WASHINGTON, DC—Gabapentin, levetiracetam, and topiramate may be associated with a greater risk of aseptic meningitis than lamotrigine is, according to a study presented at the 67th Annual Meeting of the American Epilepsy Society. The findings of the retrospective study, which examined a large cohort of new users of antiepileptic drugs (AEDs), may have important implications for weighing treatment options in patients with seizures, said Alexis Parente, PhD, Health Services and Outcomes Researcher at Inovalon in Washington, DC.
Compared with lamotrigine, the hazard ratios for aseptic meningitis were 1.80 for gabapentin, 10.22 for levetiracetam, and 2.65 for topiramate. The median time to develop aseptic meningitis during a follow-up of as long as 12 months was shorter for children, compared with adults (44 days vs 77 days), and for patients treated with levetiracetam, compared with those treated with lamotrigine (29.5 days vs 83 days). The researchers found no difference in time to develop aseptic meningitis between patients receiving gabapentin and those receiving topiramate, compared with patients receiving lamotrigine.
The study encompassed 719,749 AED users, including 60,011 children. All patients were 2 or older and were identified in a large, nationally representative administrative claims database. Participants began taking an AED between 2006 and 2011. All patients were continuously enrolled in Medicaid, Medicare, or private insurance with medical and pharmacy benefits for at least one year before their index AED monotherapy prescriptions were filled. Participants did not use any other AEDs in the 90 days before filling the index prescription.
Although the FDA added a black box warning regarding the risk of aseptic meningitis to the label for lamotrigine in 2010, no such warning appears on packages of gabapentin, levetiracetam, or topiramate.
Long-term adherence to AEDs is a crucial factor for the successful treatment of epilepsy, psychotic disorders, and pain, said Dr. Parente. Adverse effects, the leading cause of treatment failures, are associated with as much as 25% of treatment discontinuations, which lead to decreased quality of life and increased health care costs, she added. Ideal AEDs should have high potency and tolerability over the long term, Dr. Parente continued. Although small studies have suggested that certain second-generation AEDs may be safer than lamotrigine, their comparative risks are unclear.